Thunderstorm Wind, Barton
- When
- August 24, 1:15 AM CST
- Where
- Barton County, Pawnee Rock
- Measured
- 56 kt (64 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.267, -98.983
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 8:39 PM CST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 939 PM CDT FRI AUG 23 2002 ...UPDATED... CNVTN CONTS TO PERCOLATE ALG THE OKLA BORDER TO THE SE OF WLD. THIS WAS OCCURRING IN AREA OF LO LVL CNVGNC INVOF SFC STNRY FNT WHERE MESOSCALE OUTFLOW BNDRYS WERE ENHANCING LIFT. THE KICT 88D ALSO SHOWD OUTFLOW BNDRY MOVG WWD ACRS BUTLER/COWLEY COUNTIES, AND SUSPECT A FEW ISOLD STMS COULD DVLP TWD OR JUST S OF ICT THRU MDNGT. OTHERWISE, THE MAIN SHOW IS NOW DVLPG ACRS WRN KS THIS EVENING. SATL AND THE 00Z UPR AIR/PROFILERS SHOWD UPR SPEED MAX BEGINNING TO ACCELERATE EWD ACRS UT/WRN CO. THE UPR FLO WAS BCMG INCRSGLY DIFLUENT ACRS ERN CO/WRN KS THIS EVENING, WITH STMS BLOSSOMING ACRS NWRN KS. XPCT CNVTN TO CONT TO DVLP ALG ELEVATED FNT ACRS WRN KS, IN AREA OF GREATEST H8-H7 THETA-E ADVCTN. STMS SHOULD CONT TO DVLP ESEWD ALG ELEVATED THETA GRADIENT TWD CNTRL/SCNTRL KS LATER TNGT. MAY TWEAK POPS UP TO LKLY CAT IN NWRN SXNS FOR STMS ARRIVING IN THE 09Z-12Z TIME FRAME. XPCT MINOR TWEAKS TO REST OF FCST OVRNGT. WL TAKE A LOOK AT NEW DATA AFT UPDATE, AND PERHAPS AMEND HWO BASED ON AVBL DATA FOR THE SAT MRNG TIME PERIOD. DARMOFAL .ICT...NONE.
KSZ032-033-047>051-067-082-091-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1050 PM CDT FRI AUG 23 2002 ...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT... AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF COLORADO. THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER 3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING. DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS, SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER, THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS. KED
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241001- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1051 PM CDT FRI AUG 23 2002 ...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT... AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF COLORADO. THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER 3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING. DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS, SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER, THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS. KED
The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several limbs downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308019, 5308018, 5308017.